Thunderstorm Wind, Kit Carson
- When
- April 15, 1:12 PM MST
- Where
- Kit Carson County, Burlington Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.317, -102.283
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 15, 12:30 PM MST, 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 130 PM MDT TUE APR 15 2003 TONIGHT...SURFACE LOW DEEPENING WITH PRESSURES FALLING ACROSS THE TRI STATE AREA. LOW LEVEL WINDS CONTINUING TO BACK IN ADVANCE OF APPROACHING STRONG SHORTWAVE TROUGH. BASED ON POSITIONING OF LOW LEVEL THETA-E AXIS ACROSS THE EASTERN ZONES AND SHEAR/CONVECTIVE PARAMETERS...SEVERE THUNDERSTORM THREAT WILL BE MAINLY CONFINED TO THE EASTERN THIRD OF THE ZONES THIS EVENING. HOWEVER...WITH THE STRENGTH OF THE SHORTWAVE WILL KEEP A CHANCE OF THUNDERSTORMS IN ALL ZONES. AS FOR WINDS...STACKED UPPER LOW/SURFACE LOW WILL MOVE ACROSS THE SOUTHERN ZONES...WITH WINDS DECREASING SOMEWHAT THIS EVENING. HOWEVER...PRESSURE GRADIENTS SUGGEST WINDS SHOULD QUICKLY INCREASE INTO THE 30-40 MPH RANGE AFTER WIND SHIFT...THUS WILL UPGRADE THE HIGH WIND WATCH TO A HIGH WIND WARNING AND NOT ATTEMPT TO LIMIT TIMING. WED...WITH WRAPAROUND AROUND UPPER LOW...EXPECT A CHANCE OF RAIN SHOWERS ACROSS THE EASTERN ZONES IN THE MORNING. WITH DEEP UNIDIRECTIONAL NORTHWEST WINDS AND A STRONG PRESSURE GRADIENT...HIGH WIND CRITERIA WINDS LOOK LIKE A SURE BET. STRONG WEST TO EAST TEMPERATURE GRADIENT WILL PROVIDE A DECENT RANGE IN HIGH TEMPERATURES. THU...FLOW ALOFT BACKS TO SOUTHWEST...INDUCING UPSLOPE LOW LEVEL SE WINDS. EXPECT HIGHS IN THE 60S BASED ON PROJECTED 850 MB TEMPERATURES. FRI...GFS SHOWS ANOTHER SHORTWAVE TROUGH PASSAGE...ALBEIT WEAKER THAN THE ONE TONIGHT. PREVIOUS GRIDS HAD A CHANCE OF SHOWERS WHICH LOOKS GOOD. SAT...SECONDARY SHORTWAVE TROUGH DEVELOPS ACROSS THE CENTRAL PLAINS ...KEEPING COOL AND UNSETTLED WEATHER ACROSS OUR REGION. WILL KEEP IN THE CHANCE OF SNOW OR RAIN...ALTHOUGH CHANCES LOOK MEAGER BASED ON DYNAMICS/MOISTURE. SUN...TRANSITORY RIDGING WILL ADVANCE ACROSS THE REGION...PRODUCING A WARMING TREND. WILL STICK CLOSE TO GUIDANCE HIGHS BUT SUSPECT THEY ARE TOO COOL BASED ON PROJECTED 850 MB TEMPERATURES. MON/TUE...RIDGE ALOFT KEEPS THE WEATHER DRY ON MON...WITH HIGH TEMPERATURES ABOVE GFS NUMBERS BASED ON FORECAST 850 MB TEMPERATURES. ON TUE...THE FLOW ALOFT IS PROJECTED TO BACK TO SOUTHERLY IN ADVANCE OF THE NEXT SHORTWAVE TROUGH. AGAIN...BELIEVE GFS MOS HIGHS ARE TOO COLD BASED ON THE PROJECTED 850 MB TEMPERATURES. .GLD...HIGH WIND WARNING TONIGHT AND WEDNESDAY FOR ALL ZONES. SR
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT TUE APR 15 2003 ...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS A VERY WINDY TRI STATE AREA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A VIGOROUS UPPER LEVEL DISTURBANCE...MOVING NORTHEAST FROM ARIZONA AND NEW MEXICO WILL APPROACH THE AREA BY LATE AFTERNOON. AS THIS HAPPENS...SURFACE LOW PRESSURE WILL CONTINUE TO STRENGTHEN OVER NORTHEAST COLORADO WHILE A DRY LINE FORMS ACROSS WESTERN KANSAS. THIS FEATURE WILL BRING LOW LEVEL MOISTURE AND AN UNSTABLE AIR MASS TO MUCH OF THE TRI STATE AREA BY LATE AFTERNOON. SCATTERED THUNDERSTORMS WILL DEVELOP BY MID AFTERNOON AND CONTINUE THROUGH THE EVENING HOURS. SOME OF THE STORMS MAY BECOME SEVERE...ESPECIALLY EAST OF LINE FROM STRATTON NEBRASKA TO RUSSELL SPRINGS KANSAS WHERE LOW LEVEL MOISTURE WILL BE THE MOST ABUNDANT. SEVERE THUNDERSTORMS PRODUCING LARGE HAIL WILL BE THE PRIMARY THREAT. A WIND ADVISORY REMAINS IN EFFECT THIS AFTERNOON FOR AREAS ALONG AND SOUTH OF INTERSTATE 70 WHERE SOUTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS TO 45 MPH POSSIBLE. AS A COLD FRONT MOVES OVER THE AREA TONIGHT...WINDS WILL SHIFT TO THE NORTHWEST AND INCREASE TO 35 TO 45 MPH WITH GUSTS OVER 55 MPH POSSIBLE. A HIGH WIND WATCH REMAINS IN EFFECT FOR THE ENTIRE AREA FOR THIS EVENING THROUGH WEDNESDAY. AT THE SAME TIME LOW RELATIVE HUMIDITIES AND STRONG WINDS WILL PRODUCE EXTREME FIRE CONDITIONS THIS AFTERNOON AND THIS EVENING ACROSS NORTHWEST KANSAS. EXTREME FIRE DANGER MEANS FIRES START QUICKLY...SPREAD FURIOUSLY...AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NORTHWEST WINDS AT 35 TO 45 MPH WITH GUSTS TO 55 MPH ARE EXPECTED ACROSS THE AREA THROUGH MIDDAY WEDNESDAY BEFORE DIMINISHING DURING THE AFTERNOON HOURS. NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED EAST OF A LINE FROM STRATTON NEBRASKA TO RUSSELL SPRINGS KANSAS. RJC
The Goodland radar (KGLD), 50 km away, was scanning. The volume nearest the first event began at 20:12 UTC.
2 thunderstorm wind. Local standard time, as filed.
Strong winds broke wind equipment at coop observer location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346198, 5346199.